Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Formulas for factorial $N$

Author: Francis J. Murray
Journal: Math. Comp. 39 (1982), 655-662
MSC: Primary 33A15; Secondary 39A70, 41A60
MathSciNet review: 669657
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Burnside’s and Stirling’s formulas for factorial N are special cases of a family of formulas with corresponding asymptotic series given by E. W. Barnes in 1899. An operational procedure for obtaining these formulas and series is presented which yields both convergent and divergent series and error estimates in the latter case. Two formulas of this family have superior accuracy and the geometric mean is better than either.

References [Enhancements On Off] (What's this?)

    W. Burnside, "A rapidly convergent series for $\operatorname {Log}\;N$!," Messenger Math., v. 46, 1917, pp. 157-159.
  • Arthur Erd√©lyi, Wilhelm Magnus, Fritz Oberhettinger, and Francesco G. Tricomi, Higher transcendental functions. Vols. I, II, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1953. Based, in part, on notes left by Harry Bateman. MR 0058756
  • Philip Franklin, A Treatise on Advanced Calculus, John Wiley & Sons, Inc., New York, 1940. MR 0002571
  • M. J. Lighthill, Introduction to Fourier analysis and generalised functions, Cambridge University Press, New York, 1960. MR 0115085
  • Kenneth S. Miller, An introduction to the calculus of finite differences and difference equations, Dover Publications, Inc., New York, 1966. MR 0206540
  • J. R. Wilton, "A proof of Burnside‚Äôs formula for ${\operatorname {Log}}\;\Gamma (x + 1)$ and certain allied properties of the Riemann $\zeta$-function," Messenger Math., v. 52, 1922, pp. 90-95.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 33A15, 39A70, 41A60

Retrieve articles in all journals with MSC: 33A15, 39A70, 41A60

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society